Michigan, 2009

Rip Current in Michigan, August 15, 2009

August 15, 2009 · NWS APX · 1 event in 1 county or zone

Onshore winds and significant wave action resulted in rip currents on far northern Lake Michigan beaches.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Onshore winds and significant wave action resulted in rip currents on far northern Lake Michigan beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 15, 11:06 AM EST, 24 minutes earlier.

Area forecast discussion, Aug 15, 11:06 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1206 PM EDT SAT AUG 15 2009

.SYNOPSIS.../ISSUED AT 315 AM/

THE WEATHER TODAY INTO THE BEGINNING OF THE UPCOMING WORK WEEK...CAN
BE CATEGORIZED AS WARM AND MUGGY WITH SOME THUNDERSTORMS. THE GREAT
LAKES WILL BE BETWEEN TWO SYSTEMS THIS WEEKEND...WITH HIGH PRESSURE
OVER THE EASTERN LAKES WHILE A STORM SYSTEM DEVELOPS OVER THE
CENTRAL PLAINS. THIS PATTERN WILL GENERATE ABOVE NORMAL TEMPERATURES
AND SMALL CHANCES OF THUNDERSTORMS OVER MUCH OF NORTHERN MICHIGAN
TODAY THROUGH TUESDAY.

COOLER BUT SEASONAL TEMPERATURES WILL FILTER INTO THE GREAT LAKES
WEDNESDAY AND THURSDAY...AS THE PLAINS STORM SYSTEM EXITS EAST
OF THE REGION.

SWR

&&

.SHORT TERM.../ISSUED AT 1206 PM/...THIS AFTERNOON

12Z SURFACE ANALYSIS SHOWS HIGH PRESSURE OVER THE CENTRAL APPALACHIANS...
WITH AN ELONGATED FRONTAL BOUNDARY STRETCHED OUT FROM NORTHERN QUEBEC...
PASSING NORTH OF LAKE SUPERIOR AND ATTACHED TO LOW PRESSURE OVER SOUTH
DAKOTA. OVERNIGHT CONVECTION HAS MOVED INTO LAKE HURON...NARROW BAND
OF ACCAS ACROSS MACKINAC COUNTY HAS BEEN TRYING TO SPIT OUT A FEW
SHOWERS DURING THE LATE MORNING HOURS. SKIES ACROSS NORTHERN LOWER
TURNING OUT MOSTLY SUNNY WITH SOME CU POPPING SOUTH OF M-55.

PROBLEM FOR THIS AFTERNOON IS POTENTIAL FOR NEW THUNDERSTORM
DEVELOPMENT. 12Z APX SOUNDING THAT IS JUST MIXED TO 800MB (85/63)
YIELDS MLCAPE VALUES OVER 1500J/KG. PROBLEM IS SHORT WAVE RIDGING
AND SUBSIDENCE IN WAKE OF OVERNIGHT CONVECTION ALLOWING MID LEVEL
TEMPERATURES TO WARM A BIT AND WILL PROBABLY RESULT IN SOME
CAPPING DEVELOPING AS THE AFTERNOON WEARS ON. IN ADDITION...12Z
850MB ANALYSIS SHOWS A POCKET OF DRIER AIR TO THE SOUTH/SOUTHWEST
OF THE FORECAST AREA THAT WILL SPREAD INTO NORTHERN MICHIGAN THIS
AFTERNOON...ALSO CONTRIBUTING TO POTENTIAL CINH (THOUGH SOME OF
THIS MAY BE OFFSET ACROSS THE TIP OF THE MITT BY EVAPORATION FROM
OVERNIGHT RAINFALL). AREAS THAT CAN KEEP DEW POINTS IN THE 65+
RANGE MAY BE ABLE TO MINIMIZE CINH...MOST LIKELY ACROSS THE TIP OF
THE MITT AND NORTHEAST LOWER SHORELINE. LAKE HURON BREEZE NOT
LIKELY TO PENETRATE TOO FAR INLAND...AND MAY NOT SEE MUCH OF AN
ONSHORE COMPONENT DEVELOP WEST OF FORTY MILE POINT. BOTTOM LINE IS
WILL CONFINE AFTERNOON THUNDERSTORM CHANCES TO THE LAKE HURON
SHORELINE COUNTIES FROM PRESQUE ISLE DOWN TO ARENAC WHERE LOW
LEVEL CONVERGENCE MOST LIKELY TO BE MAXIMIZED.

ACROSS EASTERN UPPER...ELEVATED INSTABILITY/THETA-E AXIS LYING
ACROSS THE UPPER PENINSULA THIS MORNING EXPECTED TO LIFT NORTH
LATER THIS AFTERNOON. DEW POINTS ACROSS EASTERN UPPER IN THE 65-70
DEGREE RANGE...AND WILL PROBABLY REMAIN THERE FOR A GOOD PORTION
OF THE AFTERNOON AND LEADING TO POTENTIAL MLCAPE VALUES AROUND
900J/KG THOUGH INCREASING CINH MAY BECOME A FACTOR LATER THIS
AFTERNOON. LAKE BREEZES UNLIKELY ACROSS EASTERN UPPER...BUT WILL
KEEP AN EYE ON DEVELOPMENTS NORTH OF THE BRIDGE.

JPB

&&

.LONG TERM.../ISSUED AT 315 AM/...TONIGHT AND BEYOND

SOME SHOWER/THUNDERSTORM ACTIVITY WILL EXTEND THRU SATURDAY EVENING
FOR LOCATIONS EAST OF I-75 IN NE LWR MICHIGAN BEFORE LOSS OF DAYTIME
INSTABILITY AND THE DEMISE OF LAKE BREEZE BOUNDARIES BRINGS AN END
TO THE CONVECTION. EXPECT A PARTLY TO MOSTLY CLEAR NIGHT
THEREAFTER...WITH OVERNIGHT LOWS COOLING BACK INTO THE LOW TO MID
60S. STILL APPEARS SUNDAY WILL BE A DRY AND VERY WARM DAY...WITH
AFTERNOON HIGHS IN THE MID 80S TO NEAR 90. INCREASING CHANCES OF
SHOWERS/THUNDERSTORMS SHOULD HOLD OFF UNTIL SUNDAY NIGHT AS DEEP
MOISTURE...PRONOUNCED 850 MB THETA E RIDGING...500 MB DPVA...GOOD
LOW LEVEL CONVERGENCE AND STRONGER WIND FIELDS ENTER THE WRN GREAT
LAKES ALONG AND AHEAD OF AN APPROACHING COLD FRONT.

COLD FRONT WILL TAKE ITS TIME MOVING THRU MICHIGAN ON MONDAY...
FINALLY EXITING SE OF OUR CWA LATER MONDAY NIGHT. PATTERN WILL
REMAIN RATHER UNSETTLE THRU THE FIRST PART OF THE UPCOMING WORK
WEEK. CHANCES OF SHRA/TSRA WILL CONTINUE THRU MONDAY AND MONDAY
NIGHT. COOLER AIR ALOFT WORKING ITS WAY INTO THE REGION BEHIND THE
FRONT WILL KEEP PRECIP CHANCES IN THE FORECAST ON TUESDAY. AND YET
ANOTHER SYSTEM WILL WORK ITS WAY INTO THE WRN GREAT LAKES FOR
WEDNESDAY...WITH ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS
THRU WEDNESDAY NIGHT.

&&

.MARINE.../ISSUED AT 315 AM/

THE LONG SSW FETCH WILL CONTINUE TO BUILD 5 FT WAVES FROM SEUL CHOIX
PT TO JUST WEST OF THE BRIDGE THRU TODAY AND INTO THIS EVENING. WILL
EXTEND SMALL CRAFT ADVISORY FOR THOSE WATERS THRU 00Z SUNDAY.

&&

.AVIATION.../ISSUED AT 720 AM/...VALID FOR 12Z TAFS

COMPACT UPPER LEVEL DISTURBANCE WILL EXIT NORTHERN MICHIGAN EARLY
THIS MORNING. ASSOCIATED AREA OF SHRA/TSRA WILL GRADUALLY EXIT THE
REGION. APN WILL HANG ONTO RAIN CHANCES THRU 14Z. MVFR TO LOCALIZED
IFR CONDITIONS AT TIMES. VFR CONDITIONS FOR MOST OF THE UPCOMING
DAY. A STRAY SHRA/TSRA CAN NOT BE RULED OUT THIS AFTERNOON NEAR APN.
CHANCES OF PRECIP WILL END BY LATE EVENING ACROSS NE LWR MICHIGAN...
WITH DRY/MAINLY VFR CONDITIONS EXPECTED OVERNIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 15, 10:26 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT SAT AUG 15 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1126 AM EDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY REDEVELOP NEAR THE NORTHEAST LOWER
MICHIGAN SHORELINE DURING THE MID AND LATE AFTERNOON HOURS.  SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A RISK OF RIP CURRENTS ALONG THE MACKINAC COUNTY
SHORELINE OF LAKE MICHIGAN SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MUCH OF NEXT WEEK FROM
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JPB

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Mackinac

When
August 15, 11:30 AM EST
Where
Mackinac forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media

A 16 year old male was carried by rip currents away from the beach and out to deeper water. His 66 year old grandfather attempted a rescue, but was also overcome by waves and/or rip currents. Onlookers at the scene managed to retrieve the two, but revival attempts were unsuccessful. The two were declared dead at a St Ignace hospital. The incident occurred near the Pointe Aux Chenes sand dunes, about 10 miles northwest of St Ignace.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Mackinac2009-08-1516MaleIn WaterDirect
Rip Current, Mackinac2009-08-1566MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194709.